Send to:

Choose Destination
See comment in PubMed Commons below
Ann Fr Anesth Reanim. 1993;12(2):97-104.

The incidence and clinical features of anaphylactic reactions during anesthesia in Australia.

Author information

  • 1Intensive Therapy Unit, Royal North Shore Hospital of Sydney, St Leonards NSW, Australia.


The details of 826 patients referred to an Anaesthetic Allergy Clinic over a 17-year period are described. 443 were classified as having severe immediate anaphylactic reactions and in the majority of these (263) a muscle relaxant was involved. In Australia, the most common cause of a reaction is alcuronium, which probably reflects usage, although it is the most commonly found to give a positive skin test in relaxant reactors. Suxamethonium and atracurium appear to have an incidence of reactions greater than predicted by market share and pancuronium and vecuronium appear safer both on incidence of reactions and on positive skin tests in reactors. The incidence of reactions is between 1:10,000 and 1:20,000 anaesthetics. Patients who react have greater incidence of allergy, atopy, asthma and previous reactions than non reactors. Previous exposure is usually apparent in reactors to induction agents but not muscle relaxants. Cardiovascular collapse is the most common presenting problem and is the only problem in 10%. Skin changes are the next most common and then bronchospasm which may be transient and is the hardest feature to treat. With an investigation protocol based on history, skin and RIA testing subsequent anaesthesia is usually safe.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk